[Skip to Content]
[Skip to Content Landing]
Article
December 1964

Diphenylhydantoin and Phenobarbital ToxicityThe Role of Liver Disease

Author Affiliations

NEW YORK
From the Neurological Service of the Second (Cornell) Medical Division of Bellevue Hospital and the Department of Neurology in Medicine of Cornell University Medical College.

Arch Neurol. 1964;11(6):649-656. doi:10.1001/archneur.1964.00460240081011
Abstract

Diphenylhydantoin and phenobarbital often are tolerated less well in patients who have liver disease than in intact individuals, who can take the usual diphenylhydantoin doses of 4-6 mg/kg and phenobarbital 1-2 mg/kg without evidence of toxicity. The dose-related signs of toxicity such as nystagmus, ataxia, and mental changes may occur in patients with liver disease with 4 mg/kg or less of diphenylhydantoin and/or 2 mg/kg or less of phenobarbital daily. This has been commented upon by Roseman1 and Sparberg,2 among others, but no explanations have been offered.

Several mechanisms might be involved in this manifestation. One explanation has been that cerebral metabolic derangement enhances the brain's susceptibility to pharmacologic agents given in ordinarily innocuous dosages.3 Second, the blood-brain barrier might be altered. Third, the apparent low tolerance to diphenylhydantoin and phenobarbital might be related to impairment of the usual metabolic detoxification in the liver. This paper deals

First Page Preview View Large
First page PDF preview
First page PDF preview
×